Ok this is the same thing my 4 1/2 yr old son started doing recently. His ped. said to ignore it, but that is hard to do. I could use some advice too.
These are behaviours common to those suffering from anxiety. Could this be the issue?
It doesnt sound like anxiety to me. These are the systems of anxiety: Excessive, ongoing worry and tension, An unrealistic view of problems,Restlessness or a feeling of being "edgy",Irritability,Muscle tension ,Headaches ,Sweating ,Difficulty concentrating,Nausea,The need to go to the bathroom frequently,Tiredness,Trouble falling or staying asleep Trembling, Being easily startled
These are symtoms of tourette syndrome: Simple motor tics are sudden, brief, repetitive movements that involve a limited number of muscle groups. Some of the more common simple tics include eye blinking and other vision irregularities, facial grimacing, shoulder shrugging, and head or shoulder jerking. Simple vocalizations might include repetitive throat-clearing, sniffing, or grunting sounds
simple motor tics,shrugging of shoulders,eye blinking,opening jaw.
No, these can be behaviours common to those suffering from anxiety. But, there should be other indications as well - the reason for my question - "could this be the issue"? By the way, your "list" missed many common behaviours to anxiety; behaviours seen only in children and not adults.
Then I guess you should contact Mass. General Hospital because that is where I got that from. I think they would know the symptoms. I also have a degree in Psychology so I know alot about the subject
I am sorry that you were offended by my answer. I only wanted the original poster (as well as the second poster) to be aware that the symptoms she/he described could, in fact, be those of anxiety. Of course, anxiety might not be the issue. Your answer dismissed my comment - I don't think that was the intent but it was rather blunt (as is the reply above). I do not disagree with the list you posted; only that it was not complete for children suffering from anxiety. Like you, I also have extensive experience with anxiety issues - some personal, some instructional, some advocate-based, some research-based and/or media based. I wish you the best ...
It does sound like it could be tourette's. How old is your son? Is he on any medications? I think it is excellent that you have already consulted with a neurologist. Did you get a brain scan to make sure everything looked normal?
my son is 8,hes currently on risperdal.no brain scan done yet,but they checked for strep and a possible iron deficiancy.Everything came back normal,because as those would not cause tics,they would increase them.As i told by the doc,he has to have motor tics,and at least a vocal tic for awhile.Doc actually said a scan would not help diagnosis.Im soooo confused.i love my son dearly,but i dont know how to help him.Lately hes been overly emotional because of meds.Am i doing something wrong?.....
i dont think anxiety is an issue,but to be totally honest im puzzled myself.Hes become overly emotional due to meds.But a huge reduction in motor tics.When his stress levels elevate,so do his tics.I think he may have ADD,but doc says some issues he may have coincide with ADD.
Did the tics begin after he started taking risperdal? I know that one of the side effects, though rare, is tics. May I ask why he is on risperdal? Not trying to pry but a heavy medication like that, if used over a long period of time, can have pretty serious side effects on children.
You're not doing anything wrong and I can only imagine how hard this must be on both him and you. I'd consider a second opinion if this neurologist can't figure it out.
Your post also has me confused. Why is your son on Risperdal - has there been a specific diagnosis? Actually, behaviours common to anxiety can mimic ADD/ADHD and sometimes children have been misdiagnosed with either ADD or ADHD; when, in fact, it was anxiety that was the problem. My original thoughts were leaning towards Tourette's, but that diagnosis has been ruled out. I'm wondering if the above poster has the right idea - ask for a second opinion. Sorry I can't be of more help ...
No,specific diagnosis,but supposedly risperdal would reduce the tics.Doc also said ADD might coincide with tourettes.The doc plans to wean him off the meds,that he has only been taking for a month.The way it was explained to me was that with the meds,it trains the brain not to react a certain way,meaning the tics.Then hopefully the tics would stop altogether.But the tics started out a couple of months ago,before the meds.Anxiety was never an issue for my son,but one day the tics came out of the blue.He is now medicated and extremely emotional and clingy because of meds.I just want my old son back and dont know what to do.I want to seek a second opinion but with at least a diagnosis.....
I agree with the other posts that you get another opinion for your child.
Thank you everyone for your advice.i just hope and pray im making the right decisions for him.